• Home
  • Search Results
  • Concomitant use of simvastatin and amiodarone resulting in severe rhabdomyolysis: a case report and review of the literature.

Concomitant use of simvastatin and amiodarone resulting in severe rhabdomyolysis: a case report and review of the literature.

Acta clinica Belgica (2011-06-03)
A Marot, J Morelle, V A Chouinard, M Jadoul, M Lambert, N Demoulin
ABSTRACT

Myopathy, including rhabdomyolysis, is a well-known, albeit rare complication of statin therapy. Predisposing factors include comorbidities and the concomitant use of cytochrome P-450 (CYP) 3A4 inhibitors. We report a case of severe simvastatin-induced rhabdomyolysis triggered by the addition of amiodarone to previously well-tolerated chronic statin therapy. Physicians should be aware of the risk of this potentially severe drug interaction. The dose of simvastatin should be reduced (to 20 mg daily) when concomitant treatment with amiodarone is required, or preference should be given to pravastatin, rosuvastatin or fluvastatin, which are not metabolised by the CYP 3A4.

MATERIALS
Product Number
Brand
Product Description

Sigma-Aldrich
Simvastatin, ≥97% (HPLC), solid
Supelco
Simvastatin, Pharmaceutical Secondary Standard; Certified Reference Material
Supelco
Simvastatin, analytical standard
USP
Simvastatin, United States Pharmacopeia (USP) Reference Standard
Simvastatin, European Pharmacopoeia (EP) Reference Standard